FDA Public Health Advisory
Potential Hazards of Skin Products Containing Numbing Ingredients for Relieving Pain from Mammography and Other Medical Tests and Conditions
Run Time -- 00:02:57
On January 16, 2009, the Food and Drug Administration issued a public health advisory titled: Potential Hazards of Skin Products Containing Numbing Ingredients for Relieving Pain from Mammography and Other Medical Tests and Conditions.
I am Yolanda Fultz-Morris from F-D-A’s Center for Drug Evaluation and Research.
FDA is issuing this advisory to remind patients, health care professionals and caregivers about potentially serious hazards of using skin numbing products, also known as topical anesthetics, for relieving pain from medical tests and conditions.
Topical anesthetics work by blocking pain sensation in the skin. Some of the medication in a topical anesthetic can pass through the skin into the blood stream. More of the medication will pass into the blood stream if the topical anesthetic is applied over a large area of the skin, if a large amount is applied, if it is applied to irritated or broken skin, or if the skin temperature increases. Skin temperature can increase during exercise, by covering the skin with a wrap, or with use of a heating pad. Under these circumstances, the amount of anesthetic medication that reaches the blood stream is unpredictable and may be high enough to cause life-threatening adverse effects such as irregular heartbeat, seizures, breathing difficulties, coma and even death.
In February 2007, FDA issued a Public Health Advisory: Life-Threatening Side Effects with the use of Skin Products Containing Numbing Ingredients for Cosmetic Procedures - that described the deaths of two young women who used topical anesthetics prior to laser hair removal. Now, FDA is aware that lidocaine, a type of topical anesthetic, was studied to see if it may reduce discomfort during breast mammography.
FDA is working with health care professional organizations and other media that distribute health care information to spread the message about the potential hazards and safe use of topical anesthetics.
We are asking health care professionals to report serious adverse events in connection with topical anesthetics to us through the MedWatch program by phone at 1-800-F-D-A-ten-88 or by the Internet at F-D-A dot G-O-V slash MedWatch.
To hear the full public health advisory, listen to part 2 of this broadcast. Updated information about drugs with emerging safety concerns is available 24 hours a day at our Web site F-D-A dot G-O-V slash C-D-E-R.
Back to FDA Drug Safety Podcasts
PDF requires the free Adobe
Date created: January 16, 2009